Alert archive / New Jersey / Gale Watches in 2018

Gale Watch 3, NWS Philadelphia/Mount Holly

January 28, 2018

NWS Philadelphia/Mount Holly issued this gale watch at Jan 28, 2018, 3:45 AM EST. It took effect at Jan 29, 2018, 8:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 28, 2018, 3:45 AM EST (08:45 UTC)
In effect from
Jan 29, 2018, 8:00 AM EST
Expired
Jan 29, 2018, 12:36 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

476 
WHUS71 KPHI 280845
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
345 AM EST Sun Jan 28 2018

ANZ450-282145-
/O.NEW.KPHI.SC.Y.0012.180129T1100Z-180130T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
345 AM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM EST
TUESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 6 AM Monday to 6 AM EST
Tuesday.

* Location...Portions of the northern New Jersey coastal waters.

* Winds...Northeast 15 to 25 kt with gusts up to 30 kt.

* Seas...4 to 7 feet.

* Timing...Winds are expected to increase early Monday morning and
  continue through Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ431-282145-
/O.NEW.KPHI.SC.Y.0012.180129T1300Z-180130T0500Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
345 AM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM MONDAY TO MIDNIGHT
EST MONDAY NIGHT...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 8 AM Monday to midnight
EST Monday night.

* Location...Lower Delaware Bay.

* Winds...Northeast 10 to 15 kt with gusts up to 25 kt.

* Seas...2 to 3 feet.

* Timing...Winds are expected to increase early Monday morning and
  continue through Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ451>455-282145-
/O.NEW.KPHI.GL.A.0003.180129T1300Z-180130T0500Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 AM EST Sun Jan 28 2018

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from Monday morning through Monday
evening.

* Location...Delaware coastal waters and most of the New Jersey 
  coastal waters.

* Winds...Northeast 15 to 25 kt. Gusts up to 35 kt possible.

* Seas...4 to 7 feet.

* Timing...Winds are expected to increase starting early Monday
  morning and continue through Monday evening with gale force 
  gusts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
778 
WHUS71 KPHI 282027
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
327 PM EST Sun Jan 28 2018

ANZ450-290930-
/O.CON.KPHI.SC.Y.0012.180129T1100Z-180130T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
327 PM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM MONDAY TO
6 AM EST TUESDAY...

* Location...Portions of the northern New Jersey coastal waters.

* Winds...Northeast 15 to 20 kt with gusts up to 30 kt.

* Seas...4 to 8 feet.

* Timing...Winds are expected to increase early Monday morning and
  continue through Monday night. The strongest winds are expected
  Monday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ431-290930-
/O.CON.KPHI.SC.Y.0012.180129T1300Z-180130T0500Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
327 PM EST Sun Jan 28 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM MONDAY TO
MIDNIGHT EST MONDAY NIGHT...

* Location...Lower Delaware Bay.

* Winds...Northeast 10 to 20 kt with gusts up to 25 kt.

* Seas...1 to 3 feet.

* Timing...Winds are expected to increase early Monday morning and
  continue through Monday evening. The strongest winds are
  expected Monday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ451>455-290930-
/O.CON.KPHI.GL.A.0003.180129T1300Z-180130T0500Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
327 PM EST Sun Jan 28 2018

...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* Location...Delaware coastal waters and most of the New Jersey 
  coastal waters.

* Winds...Northeast 15 to 25 kt. Gusts up to 35 kt possible.

* Seas...4 to 8 feet.

* Timing...Winds are expected to increase early Monday morning 
  and continue through Monday evening. Gale force gusts are 
  possible Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

Franck
012 
WHUS71 KPHI 290536
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1236 AM EST Mon Jan 29 2018

ANZ451>455-291845-
/O.EXA.KPHI.SC.Y.0012.180129T1100Z-180130T1100Z/
/O.UPG.KPHI.GL.A.0003.180129T1300Z-180130T0500Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1236 AM EST Mon Jan 29 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM
EST TUESDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 6 AM this morning to 6 AM
EST Tuesday. The Gale Watch is no longer in effect.

* Location...Delaware coastal waters and most of the New Jersey 
  coastal waters.

* Winds...Northeast 15 to 25 kt with gusts up to 30 kt.

* Seas...5 to 8 feet.

* Timing...Winds are expected to increase Monday morning and
  continue through Monday night, with the strongest winds late
  Monday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ450-291845-
/O.CON.KPHI.SC.Y.0012.180129T1100Z-180130T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
1236 AM EST Mon Jan 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 6 AM EST TUESDAY...

* Location...Portions of the northern New Jersey coastal waters.

* Winds...Northeast 15 to 20 kt with gusts up to 30 kt.

* Seas...5 to 8 feet.

* Timing...Winds are expected to increase Monday morning and 
  continue through Monday night. The strongest winds are expected 
  Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ431-291845-
/O.CON.KPHI.SC.Y.0012.180129T1300Z-180130T0500Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1236 AM EST Mon Jan 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO MIDNIGHT EST TONIGHT...

* Location...Lower Delaware Bay.

* Winds...Northeast 10 to 20 kt with gusts up to 25 kt.

* Seas...2 to 3 feet.

* Timing...Winds are expected to increase Monday morning and
  continue through Monday evening. The strongest winds are
  expected Monday afternoon into early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 27, 11:35 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 27, 11:35 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1135 PM EST Sat Jan 27 2018

.SYNOPSIS...
A cold front approaches from the west overnight, then it slowly
works its way through our region Sunday. Low pressure develops
along the front over the Mid-Atlantic and Southeast, which passes
south of the region Monday and Monday night. A weak trough passes
through on Tuesday, then high pressure builds into the region
through the middle of the week. Low pressure should impact the
region late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Not to many changes needed to the forecast late this evening.
Rain associated with a cold front is closing in on our western
zones late this evening, and this will then spread eastward
through the overnight. Not much more than a steady light to
occasionally moderate rain is expected. Temperatures are well
above freezing, and will remain so through the night, so no
freezing/frozen precipitation is expected. No thunderstorms are
expected either as there is no instability. Winds will
occasionally gust to around 25 mph for some areas into the
overnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The cold front will slow as it moves southeast across the
region on Sunday, only reaching far southern Delmarva by late in
the afternoon. While light rain gradually subsides across
northern NJ and portions of eastern PA, it persists much of the
day to the southeast of this area. As a result, we have
increased rainfall amounts across southern NJ and Delmarva, with
between three quarters of an inch to one inch possible.
Otherwise, a mostly cloudy day across the region, with above
average temperatures once again, ranging from the mid-40s to
mid-50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Cold front will be through the region by early Sunday night,
and rain on the warm side of the cold front continues across
southeast NJ and the Delmarva, tapering off by daybreak Monday.
Meanwhile, an upper trough digs through the Great Lakes and Ohio
Valley, and begins to move into the Appalachians by daybreak
Monday.

There should be a period of dry weather across the region
Monday afternoon behind the departing cold front and ahead of
the approaching trough. The Arctic air will not be in place
quite yet, so although colder than Sunday, highs on Monday
should be generally in the 40s, which is about 5-10 degrees
above normal.

The upper trough with several strong shortwaves dig through the
region Monday night and Tuesday. For southern portions, precip
may start out as rain or a rain/snow mix, but with onset of CAA
late Monday night, precip changes over to all snow. Snow showers
then on tap through the day Tuesday, and then precip tapers off
Tuesday night. Not much in the way of liquid QPF, generally on
the order of 1/10" to 1/4", but this results in around 1" for
the Delmarva and southeast NJ, and 1-2" for southeast PA,
northern and central and NJ, and 2-3" in the Poconos.

Arctic high pressure then builds into the region starting
Tuesday night before moving nearly overhead on Wednesday, and
then moving offshore Wednesday night. Temperatures will be at or
just below normal during this time. With the high offshore on
Thursday, return flow sets up, and WAA allows for highs to climb
back into the 40s.

Low pressure passing north of the region will drag a cold front
through the Northeast and Ohio Valley Thursday night.
Meanwhile, low pressure over the Lower Mississippi Valley will
lift along this cold front and approaches Thursday night. Rain
develops across the region, and as the cold front sags to the
south, enough cold air will filter into the region to allow a
changeover to snow. That combination low pressure and cold front
work their way through the region Friday. Snow to the north and
west of The Fall Line Friday morning should change back to
rain, but it depends on how far north that low lifts. For now,
temps south and east of The Fall Line should be warm enough to
support rain, and the snow should lifts back to the north into
the Poconos, but it remains to be seen. For now - confidence in
precip occurring is high, but confidence in PType is low.

Conditions generally dry out for Saturday.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR ceilings will lower to MVFR overnight, then to IFR
toward early morning as rain spreads across the area from west
to east. Southwest winds around 10 knots, becoming westerly
toward daybreak as a cold front approaches. Winds will locally
gust up to 25 knots into the overnight hours before diminishing
some.

Sunday...IFR ceilings should persist through the morning at ACY
and MIV, with improvement to VFR for the I-95 terminals and
points northwest by noon. Winds out of the northwest at 5 to 10
knots.

Outlook...
Sunday night...Sub-VFR conditions, mainly south and east of
I-95, in rain. Rain tapers off by daybreak. N to NE winds less
than 10 KT.

Monday...Some lingering precip possible Monday morning,
otherwise, dry with VFR conditions in the afternoon. NE winds
less than 10 KT.

Monday night and Tuesday...Sub-VFR conditions in -SNSH. MVFR
CIGs with IFR or lower VSBYs. Winds shifting to the NW Tuesday
afternoon at 10-15 KT with 20-25 KT gusts.

Wednesday through Thursday...VFR. High confidence. NW winds
Wednesday, becoming S on Thursday.

&&

.MARINE...
Tonight...While gusts along the central/northern NJ coastal
waters as well as portions of Delaware Bay have increased to 25
knots at times, the trend should be slowly downward overnight.
Since this and the seas are marginal, we opted to let the Small
Craft Advisory expire at Midnight. Patchy dense fog possible
toward morning.

Sunday...Sub-SCA conditions as winds shift to the northwest.
Patchy dense fog possible during the day across all of the
coastal waters, until the frontal passage.

Outlook...
Sunday night...Winds and seas should be below SCA conditions.

Monday through Tuesday...A prolonged period of SCA conditions
as low pressure works its way northeast across the waters. A
lull in the winds are expected Monday night before increasing
again as they become NW on Tuesday. Wind gusts of 25 to 30 kt
likely.

Tuesday night...A brief period of gale force winds is possible
Tuesday evening, otherwise, SCA conditions.

Wednesday...Sub SCA conditions.

Wednesday night and Thursday...SCA conditions possible.

&&

.HYDROLOGY...
The Flood Watch remains in effect for Warren, Monroe and Northampton
Counties through Sunday.

Flooding from ice jams is possible near and along the Delaware River
below the Smithfield Beach National Recreation Area.

Four miles of river ice currently exists from the Smithfield Beach
National Recreation Area downstream to the confluence of Brodhead
Creek. The ice is mostly bank to bank and is causing restrictions.
These restrictions can be seen at the Tocks Island USGS River Gauge.

Although Tocks Island is measuring higher water, because there is
ice present, exact water levels may not be representative.

Keep in mind that flooding impacts that are normally seen with water
moving downstream can vary with water backing up. That goes the same
for inundation maps.

Although water levels have decreased into this morning, four
miles of mostly solid ice remains in the river. With
temperatures warming into the upper 40s and 50s this weekend and
barely dipping below freezing tonight, melting and fracturing
will become more likely. Additional restrictions or ice jams
could develop further downstream. Some rain can be expected the
second half of the weekend as well.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Sunday afternoon for PAZ055-062.
NJ...Flood Watch through Sunday afternoon for NJZ007.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...Franck/Robertson
Short Term...Franck
Long Term...MPS
Aviation...Franck/Gorse/Robertson/MPS
Marine...Franck/Gorse/MPS
Hydrology...
Hazardous weather outlook, Jan 27, 11:11 PM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1111 PM EST Sat Jan 27 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-290315-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
1111 PM EST Sat Jan 27 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for snow Monday night into Tuesday that could
impact the Tuesday morning commute. Although snowfall accumulations
are currently forecast to be minor, there is still considerable
uncertainty, so please continue to follow the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-008-PAZ054-060-061-290315-
Sussex-Morris-Carbon-Berks-Lehigh-
1111 PM EST Sat Jan 27 2018

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for snow late Monday afternoon through
Tuesday that could impact the commutes on Monday evening and/or
Tuesday morning. Although snowfall accumulations are currently
forecast to be minor, there is still considerable uncertainty, so
please continue to follow the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007-PAZ055-062-290315-
Warren-Monroe-Northampton-
1111 PM EST Sat Jan 27 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch continues for the potential of ice jams forming along
the Delaware River below the Smithfield Beach National Recreation
Area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch continues through Sunday for the potential of ice jams
forming along the Delaware River below the Smithfield Beach National
Recreation Area.

There is the potential for snow late Monday afternoon into Tuesday
that could impact the commutes on Monday evening and/or Tuesday
morning. Although snowfall accumulations are currently forecast to
be
minor, there is still considerable uncertainty, so please continue
to follow the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-290315-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1111 PM EST Sat Jan 27 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy dense fog is possible on the coastal waters and Delaware Bay
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:45 AM ESTSmall Craft AdvisoryPHI6 days

Nearby

Gale Watches in New Jersey, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.